MAUDE Adverse Event Report: STRYKER GMBH DRILL-TIP RECON K-WIRE IMN INSTRUMENTS Ø3.2X400MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER GMBH DRILL-TIP RECON K-WIRE IMN INSTRUMENTS Ø3.2X400MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 2351-3240S
Medical Device Problem Codes Break (1069); Fracture (1260); Difficult to Advance (2920)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 03/13/2023
Type of Reportable Event Malfunction
Event or Problem Description
As reported: "t2alphagt operation with recon mode.The patient's medullary cavity was narrow and we reamed the diaphysis 2mm over (nail used 10mm long 360mm).A drill tip guide wire was inserted distal to the recontour mode, but it did not go in well and had to be reinserted many times.It was found that the tip was broken when pulled out the guide wire all the way because it made a friction sound and creaked against the metal.After checking with c-arm, it turned out that it was still inside the nail.We attempted to remove the tip of guide wire by pulling out the nail halfway, but were unable to do so, so we pulled out the entire nail.The surgeon decided to leave the tip of guide wire inside the body because removing the tip would disrupt the current reconstruction.When the nail was reinserted, the tip moved to the distal side and finally stopped a little more proximal than the distal lateral screw (the most proximal position).'.
 
Additional Manufacturer Narrative
Upon completion of the investigation, additional information will be provided in a supplemental report.
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned for evaluation and matches the alleged failure mode.The device inspection revealed the following: the k-wire was received in a broken state as reported.The broken tip was also returned for evaluation.Overall, the k-wire looked in a severely damaged condition.There were scuff marks present all over the surface of the k-wire, indicating heavy interaction most likely with the sleeve due to a possible inadequate insertion.The point of breakage shows severe plastic deformation.The fracture surface shows signs of a combination of ductile overload and brittle fracture, evident by permanent deformation along the edges and clear surface at the center.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.Based on the above investigation, the root cause of the issue is deemed to be user related.The deformation signs and extent of damage indicates towards application of high torsional and bending load.If any additional information is provided, the investigation will be reassessed.
 
Event or Problem Description
 
Event or Problem Description

Brand Name
DRILL-TIP RECON K-WIRE IMN INSTRUMENTS Ø3.2X400MM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key16703054
Report Number0009610622-2023-00108
Device Sequence Number3614345
Product Code LXH
UDI-Device Identifier07613327361698
UDI-Public07613327361698
Combination Product (Y/N)N
Initial Reporter CountryJA
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/27/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number2351-3240S
Device Catalogue Number23513240S
Device Lot NumberK044D6C
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/13/2023
Supplement Date Received by Manufacturer05/18/2023
10/04/2023
Initial Report FDA Received Date04/07/2023
Supplement Report FDA Received Date06/14/2023
10/27/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/04/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown